Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 428, NWS Atlanta, GA

August 11, 2003Henry County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 11, 2003, 6:09 PM EDT for Henry County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 6:09 PM EDT (22:09 UTC)
Expired
Aug 11, 2003, 6:45 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Henry County, GA

The radar

The Atlanta radar (KFFC), 47 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 112209
SVRATL
GAC151-112245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 645 PM EDT

* AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NORTH OF MCDONOUGH...MOVING SOUTHEAST AT 5 
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MCDONOUGH...
  KELLYTOWN AND STOCKBRIDGE.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA.

THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3335 8407 3345 8394 3348 8395 3349 8402
          3354 8406 3356 8409 3356 8414 3361 8417
          3352 8428

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:30 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 11, 5:30 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT MON AUG 11 2003

.OVERVIEW...
AMPLIFIED PATTERN WITH EASTERN TROUGH AND WESTERN RIDGE HOLDING FOR
LITTLE WHILE LONGER BEFORE PATTERN CHANGE THROUGH MIDDLE OF NEXT
WEEK.  UPPER RIDGE EXPECTED TO BUILD WESTWARD INTO EAST COAST WITH
CUTOFF LOW SLIPPING SOUTHWEST INTO HOT AND DRY TEXAS...WHERE WELCOME
RAINS ARE EXPECTED. PERSISTENT SURFACE TROUGH FROM CAROLINAS TO
GEORGIA WILL ALSO BREAK DOWN THROUGH TUESDAY GIVING WAY TO MORE
SOUTHERLY LOW LEVEL FLOW BY MID WEEK.

.SHORT TERM...
LATEST RADAR SHOWING ISOLATED TO SCATTERED CONVECTION ACROSS MOST OF
GEORGIA THIS AFTERNOON.  EXPECT THIS TO CONTINUE INTO EVENING AS
SHORTWAVE ENERGY ACROSS NORTHERN ALABAMA ROTATES THROUGH NORTH
GEORGIA.  CONVECTION SHOULD DIMINISH TOWARDS LATE EVENING WITH LOSS
OF DIURNAL ENERGY.  RIDGE BUILDS IN FOR TUESDAY AND WEDNESDAY WITH
MID TO UPPER LEVEL HEIGHT RISES.  CAPPING STRENGTH/500 MB TEMPS WILL
INCREASE THROUGH WEDNESDAY...HOWEVER...DEEPER MOISTURE BEGINS TO
ADVECT INTO REGION UNDER MORE SOUTHERLY FLOW AND MORE MOIST AIR MASS
ON THE UNDERNEATH SIDE OF BUILDING RIDGE.  THUS GIVE AND TAKE...AND
WILL KEEP SCATTERED AFTERNOON AND EARLY EVENING CONVECTION ACROSS
GEORGIA THROUGH MIDWEEK.

.EXTENDED...
BY SECOND HALF OF WEEK...RIDGE BUILDS WEST OF REGION WITH NORTHWEST
UPPER FLOW ACROSS GA AND ALLOWING FOR DRIER AIR MASS INTO THE
REGION.  THIS WILL LIMIT CONVECTION EVEN MORE WITH ONLY ISOLATED
TRW.  THIS IN LINE WITH LOWER POPS FOR WEEKEND IN BOTH GFS AND ENS
STATS GUIDANCE...TO BELOW CLIMO.  WITH DRIER AIR IN PLACE AND STRONG
RIDGE THIS WEEKEND...QUESTION WILL BE IF ATL CAN HIT 90 FOR ONLY THE
SECOND TIME THIS YEAR.

.PRELIMINARY POINT TEMPS/POPS...

KATL 68 85 69 86 / 30 40 30 40
KAHN 68 85 69 87 / 30 40 30 40
KGVL 66 84 68 86 / 30 40 30 40
KRMG 68 87 68 87 / 30 40 30 40
KCSG 72 89 71 89 / 40 40 30 40
KMCN 71 87 69 89 / 40 40 30 40

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

.AVIATION DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DIMINISH WITH
LOSS OF DIURNAL HEATING. SHORTWAVE NEAR NORTH GEORGIA MAY KEEP SOME
ISOLATED SHOWERS AROUND UNTIL MIDNIGHT. AFTER THAT...EXPECT NO
PRECIPITATION AND FEW CLOUDS. EXPECT UNRESTRICTED VISIBILITIES AND
UNLIMITED CEILINGS OVERNIGHT...EXCEPT 3-5SM BR MOST AREAS AROUND
SUNRISE.  AHN AND MCN MAY HAVE BRIEF PERIODS OF VISIBILITIES BELOW
3SM.

JCD
Hazardous weather outlook, Aug 11, 12:20 PM EDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1220 PM EDT MON AUG 11 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-112200-

1220 PM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A BROAD UPPER TROUGH WILL CONTINUE ACROSS THE EASTERN UNITED STATES
TODAY...WHILE A WEAK SURFACE TROUGH MEANDERS ACROSS SOUTH CENTRAL
GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE HEAVY RAIN
WHICH COULD PRODUCE FLOODING. GUSTY WINDS...FREQUENT LIGHTNING AND
SMALL HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS. THE BEST TIME
FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 2 PM AND 8 PM.

.DISCUSSION...
A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA TODAY.
AFTERNOON HEATING...DEW POINTS IN THE UPPER 60S AND 70S...AND A
SURFACE TROUGH ACROSS SOUTH CENTRAL GEORGIA WILL AID IN THE
DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON. WITH CAPES EXPECTED TO
INCREASE TO AROUND 2500 TO 3000...AND LIFTED INDICES OF MINUS 2 TO
MINUS 5...A FEW OF THE STORMS MAY BE SEVERE.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 11, 3:10 PM EDT, 2 hours 59 minutes before
GAZ097-098-109>112-112015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT MON AUG 11 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN TELFAIR...WHEELER...MONTGOMERY...
DODGE...TREUTLEN AND LAURENS COUNTIES UNTIL 415 PM EDT...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM WEST OF SOPERTON TO WEST OF JACKSONVILLE...MOVING
EAST AT 10 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND
RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT
LIGHTNING...GUSTY WINDS UP TO 45 MPH AND PEA SIZED HAIL ARE ALSO
POSSIBLE WITH THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 11, 3:42 PM EDT, 2 hours 27 minutes before
GAZ033-034-045-112030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT MON AUG 11 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN DEKALB...GWINNETT AND FULTON COUNTIES
UNTIL 430 PM EDT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM SANDY SPRINGS TO NORTH DECATUR...MOVING NORTHEAST
AT 10 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON
SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING...GUSTY WINDS
UP TO 45 MPH AND PEA SIZED HAIL ARE ALSO POSSIBLE WITH THESE STORMS.
COMMUTERS ON THE NORTH SIDE SHOULD BE ALERT FOR RAPIDLY DECREASING
VISIBILITIES IN HEAVY RAIN...TURN ON YOUR HEADLIGHTS SO THAT OTHER
DRIVERS CAN SEE YOU BETTER. SLOW DOWN IN HEAVY RAIN TO AVOID
HYDROPLANING.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 11, 4:32 PM EDT, 1 hour 37 minutes before
GAZ023>025-034-035-045>047-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
432 PM EDT MON AUG 11 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN ROCKDALE...WALTON...DEKALB...
BARROW...GWINNETT...JACKSON...BANKS AND HALL COUNTIES UNTIL 530 PM
EDT...

AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND GILLSVILLE TO SOUTH OF REDAN...MOVING EAST
AT 15 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON
SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING...GUSTY WINDS
UP TO 45 MPH AND PEA SIZED HAIL ARE ALSO POSSIBLE WITH THESE STORMS.
EVENING COMMUTERS SHOULD BE ALERT FOR RAPIDLY DECREASING
VISIBILITIES IN HEAVY RAIN...TURN ON YOUR HEADLIGHTS SO THAT OTHER
DRIVERS MAY SEE YOU BETTER. SLOW DOWN IN HEAVY RAIN TO AVOID
HYDROPLANING.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 11, 5:05 PM EDT, 1 hour 4 minutes before
GAZ083-092-093-095-096-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EDT MON AUG 11 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN SCHLEY...MACON...BLECKLEY...HOUSTON
AND TWIGGS COUNTIES UNTIL 600 PM EDT...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM SOUTH OF DANVILLE TO ELLAVILLE...MOVING NORTHEAST
AT 10 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON
SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING...GUSTY WINDS
UP TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 11, 5:27 PM EDT, 42 minutes before
GAZ023>025-034-035-046>048-057-112230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 PM EDT MON AUG 11 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN HENRY...NEWTON...ROCKDALE...WALTON...
BARROW...GWINNETT...JACKSON...BANKS AND HALL COUNTIES UNTIL 630 PM
EDT...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NORTHEAST OF HOMER TO GILLSVILLE...LOGANVILLE...
CONYERS TO NORTHEAST OF STOCKBRIDGE...MOVING EAST AT 10 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON
SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING...GUSTY WINDS
UP TO 45 MPH AND PEA SIZED HAIL ARE ALSO POSSIBLE WITH THESE STORMS.
MOTORISTS SHOULD BE ALERT FOR RAPIDLY DECREASING VISIBILITIES IN
HEAVY RAIN...TURN ON YOUR HEADLIGHTS SO OTHER DRIVERS CAN SEE YOU
BETTER. SLOW DOWN IN HEAVY RAIN TO AVOID HYDROPLANING.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 11, 5:37 PM EDT, 32 minutes before
GAZ012-013-019>021-030-031-112230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
537 PM EDT MON AUG 11 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN PAULDING...POLK...CHEROKEE...BARTOW...
PICKENS...FLOYD AND GORDON COUNTIES UNTIL 630 PM EDT...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM SOUTHEAST OF CALHOUN TO SOUTH OF CEDARTOWN...
MOVING EAST AT 15 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON
SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING...GUSTY WINDS
UP TO 45 MPH AND PEA SIZED HAIL ARE ALSO POSSIBLE WITH THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:22 PM EDTSevere Thunderstorm WarningFFCCoweta38 min
Aug 10, 9:04 PM EDTSevere Thunderstorm WarningFFCTaliaferro26 min
Aug 11, 4:04 PM EDTSevere Thunderstorm WarningFFCGwinnett41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.